Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 12, 2004, 3:15 PM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 3:15 PM EDT (19:15 UTC)
- Expired
- Jun 12, 2004, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 121917
FFWRNK
VAC173-122215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT SAT JUN 12 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 615 PM EDT
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 2 MILES NORTHWEST OF
CHILHOWIE. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY
STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
ADWOLF...
CHILHOWIE...
ALLISON GAP...
SALTVILLE...
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3679 8155 3695 8165 3687 8187 3670 8176
3668 8159
$$
JH4 follow-up statements
000
WGUS71 KRNK 121942
FFSRNK
VAC173-122215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT JUN 12 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR WESTERN SMYTH
COUNTY...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR CHILHOWIE.
THE THUNDERSTORMS WITH EXCESSIVE RAIN WERE NEARLY STATIONARY.
FLASH FLOODING WILL CONTINUE IN AND AROUND CHILHOWIE OVER THE NEXT
COUPLE OF HOURS ESPECIALLY ALONG SULPHUR SPRING CREEK...CARLOCK
CREEK AND TATTLE BRANCH. LOCAL LAW ENFORCEMENT REPORTED SEVERAL
ROADS UNDER WATER ON THE NORTH SIDE OF INTERSTATE 81 AROUND 3:30 PM.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3679 8155 3695 8165 3687 8187 3670 8176
3668 8159
$$000
WGUS71 KRNK 122022
FFSRNK
VAC173-122215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SAT JUN 12 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR SMYTH
COUNTY...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR NEBO IN
NORTHEAST SMYTH COUNTY. THE THUNDERSTORMS WITH EXCESSIVE RAIN WERE
NEARLY STATIONARY AND RADAR ESTIMATES NEARLY 2 INCHES OF RAIN IN THE
PAST HOUR. AN ADDITIONAL INCH OF RAIN IS POSSIBLE BEFORE THE STORMS
EXIT THE AREA BY 5:30 PM. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
FLASH FLOODING IN THE NEBO AREA.
FLASH FLOODING WILL CONTINUE IN AND AROUND CHILHOWIE OVER THE NEXT
COUPLE OF HOURS ESPECIALLY ALONG SULPHUR SPRING CREEK...CARLOCK
CREEK AND TATTLE BRANCH. LOCAL LAW ENFORCEMENT REPORTED SEVERAL
ROADS REMAIN UNDER WATER ON THE NORTH SIDE OF INTERSTATE 81. THE
THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED OUT OF THE CHILHOWIE
AREA...SO THE HIGH WATER IN THE CHILHOWIE AREA SHOULD BEGIN RECEDING
BY AROUND 5:00 PM.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3679 8131 3701 8146 3687 8187 3670 8176
3668 8160
$$
JJ000
WGUS71 KRNK 122144
FFSRNK
VAC173-122215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544P PM EDT SAT JUN 12 2004
...THE FLASH FLOOD WARNING FOR SMYTH COUNTY IS CANCELLED...
THUNDERSTORMS WITH HEAVY RAINS HAVE EXITED SMYTH COUNTY. WATERS ARE
RECEDING...CREEKS AND STREAMS HAVE RETURN TO WITHIN THEIR BANKS.
FLOODING HAS ENDED IN THE CHILHOWIE AREA. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE DURING THE EVENING. HOWEVER...THIS SHOULD
NOT BE ENOUGH TO CAUSE ADDITIONAL FLASH FLOODING.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3679 8155 3695 8165 3687 8187 3670 8176
3668 8159
$$
07000
WGUS71 KRNK 122147 CCA
FFSRNK
VAC173-122215-
FLASH FLOOD STATEMENT..CORRECTION.
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT SAT JUN 12 2004
...THE FLASH FLOOD WARNING FOR SMYTH COUNTY IS CANCELLED...
THUNDERSTORMS WITH HEAVY RAINS HAVE EXITED SMYTH COUNTY. WATERS ARE
RECEDING...CREEKS AND STREAMS HAVE RETURN TO WITHIN THEIR BANKS.
FLOODING HAS ENDED IN THE CHILHOWIE AREA. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE DURING THE EVENING. HOWEVER...THIS SHOULD
NOT BE ENOUGH TO CAUSE ADDITIONAL FLASH FLOODING.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3679 8155 3695 8165 3687 8187 3670 8176
3668 8159
$$
07
CORRECTED TIME IN HEADER.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:16 PM EDT, 59 minutes earlier.
Area forecast discussion, Jun 12, 2:16 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT SAT JUN 12 2004 .SHORT TERM (TONIGHT AND SUNDAY)... WEAK FRONT REMAINS STUCK JUST W OF THE BLUE RIDGE THIS AFTERNOON SEPARATING WEDGE TO THE E AND GOOD INSTAB ALONG THE WRN SLOPES. TSRA CONTG TO FIRE JUST W OF THIS AREA CLOSER TO DEEPER RH AND MIDWEST S/W ENERGY NOW SLIDING AROUND UPPER RIDGE. GIVEN THIS PLUS OMINOUS LINES OF TSRA NOW SLOWLY APPROACHING FROM KY...WILL UP CHCY POPS A NOTCH WRN SLOPES ESPCLY THIS EVENING AND CONTINUE LOW CHCS OVERNGT WITH WEAK FRONT STILL IN PLACE. CANT RULE OUT AN ISOLD SHRA AS FAR E AS THE BLUE RIDGE THIS EVENING PENDING LATE INSOLATION BUT WONT INCLUDE FOR NOW. OTRW WITH DRY ADVECTION SLOWLY EATING AWAY AT ERN CLOUDS...WILL TWEAK TOWARD PC PARTS OF THE E WITH PC/MOSTLY CLDY W WHERE THE MESO-ETA SHOWS DEEPER RH THRU MORNING. TEMPS LOW 60S SW TO COOLER MID/UPPER 50S NE UNDER WEDGE/RIDGE AND SOME CLEARING. SURFACE HIGH EXITS OFFSHORE SUNDAY ALLOWING RETURN S/SW FLOW TO QUICKLY BRING MOISTURE AND THETA ADVECTION BACK FROM THE SW IN THE AFTERNOON. ETA APPEARS TOO WET WITH ATLANTIC INFLOW WHILE THINK GFS TOO DRY GIVEN HEATING AND INCREASING INSTAB. MORE CLOUDS COULD LIMIT COVERAGE TO THE W BUT LEARY OF QUICK RH ADVECTION IN WAKE OF DEPARTING WEDGE. THUS WILL EXTEND LOW CHCS BACK E TO THE BLUE RIDGE AND GO WITH 30/40 SCENARIO W. LIKE TEMPS A CAT ABOVE MOS GIVEN RETURN WAA AND SOME INSOLATION. SUNDAY NIGHT-MON NIGHT...WEDGE CONTINUES ERODING...AS FRONT WORKS BACK TO THE NORTHEAST. COMPROMISING THE ETA/GFS SOLUTION...WITH HIGHEST CHANCE REMAINING ALONG/WEST OF THE BLUE RIDGE...AS BEST LIFT WILL BE IN THIS AREA. MAINLY GOING SHRA LATE SUN NIGHT. TEMPS MILD. MONDAY...TEMPS TRICKY...AS ENTIRE CWA WILL BE IN WARM SECTOR...ALTHOUGH EXPECTING MORE CLDS THAN SUN. KEPT BEST CHANCE POPS IN THE WEST...AS STILL BETTER THETA-E RDGING AND LIFT RESIDE. KEPT FORECAST PRETTY MUCH THE SAME FROM PREVIOUS SHIFTS...A COLD FRONT APPROACHES MONDAY-MONDAY NIGHT. MODELS KEEP SPEEDING UP TIMING OF FRONT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... FORECAST DURING THIS PERIOD IS TRICKY. FRONT PROGGED TO MOVE THROUGH TUESDAY...WITH A DRY WEDNESDAY FORECAST FOR NOW. MEANWHILE...MODELS SHOWING 5H TROF OVER THE SOUTHEAST...WITH LOW MOVING ACROSS THE SOUTHEAST DURING THIS TIME. ATTM...DEEPEST MOISTURE AND PRECIP EXPECTED TO STAY JUST SOUTH AND EAST OF US....DURING WED. ANOTHER FRONT APPROACHES AND SLOWS DOWN IN THE THU-SAT TIME FRAME. CONFIDENCE IN THIS FORECAST IS LOW...BUT CANNOT RULE OUT DAILY THREAT OF SHOWER OR THUNDERSTORMS...ESPECIALLY IN MY WRN CWA. TEMPS SHOULD BE AT OR ABOVE NORMAL THROUGH MUCH OF THIS PERIOD. && .AVIATION... IFR/MVFR CONDITIONS SLOWLY IMPROVING AS COMBO OF MIXING AND DRY AIR ADVECTION FROM THE E CONTINUES. WILL LIKELY SEE LOW LEVEL MOISTURE LEAD TO IFR/MVRF CEILINGS MOUNTAINS WITH MVFR HOLDING LYH/DAN CORRIDOR OUTSIDE OF SOME FOG LATE. ISOLD TSRA CHCS MAINLY SE WVA TONIGHT THEN MOST AREAS BY LATE SUNDAY AS FRONT LIFTS BACK NE AND CUMULUS FIELDS INCREASE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION: 10 SHORT TERM: 10 LONG TERM: 05
Hazardous weather outlook, Jun 12, 4:59 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 459 AM EDT SAT JUN 12 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-130859- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 459 AM EDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT MOVING THROUGH THE REGION WILL BRING A FEW SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS THIS MORNING. A WEAK DISTURBANCE WILL PASS THROUGH THE TENNESSEE VALLEY AND INTO THE OHIO VALLEY THIS AFTERNOON. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS FURTHER EAST TODAY. NO STORMS ARE EXPECTED TO MOVE EAST OF THE BLUE RIDGE. SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY AND MONDAY...AS A WARM FRONT MOVES THROUGH THE REGION. AT THIS TIME...NO SEVERE WEATHER IS EXPECT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:08 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.